Vitamin E Oil Potentially Linked to Vaping-Related Lung Illness

Megan Brooks

September 05, 2019

New York state health officials investigating cases of severe lung injury associated with vaping have identified a potential culprit: vitamin E acetate, an oil derived from vitamin E.

The New York State Department of Health has received 34 reports of severe pulmonary illness among patients ranging in age from 15 to 46 who were using at least one cannabis-containing vape product before they became ill.

In a statement issued today, the health department said laboratory test results showed "very high levels of vitamin E acetate in nearly all cannabis-containing samples analyzed by the Wadsworth Center as part of this investigation. At least one vitamin E acetate-containing vape product has been linked to each patient who submitted a product for testing."

New York health officials said vitamin E acetate is now a "key focus" of their investigation of potential causes of vaping-associated pulmonary illnesses.

Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin. However, New York health officials are continuing to investigate its health effects when inhaled because its oil-like properties could be associated with the observed symptoms, they said.

FDA Still Investigating

The Washington Post reported today that state and federal health officials have identified vitamin E acetate in cannabis products used by people from different parts of the country who developed severe lung disease after vaping and who used different brands of products.

But the US Food and Drug Administration (FDA) has cautioned against jumping to any conclusions.

"The FDA is analyzing samples submitted by the states for the presence of a broad range of chemicals, including nicotine, THC, and other cannabinoids along with cutting agents/diluents and other additives, pesticides, opioids, poisons, and toxins," FDA spokeswoman Stephanie Caccomo told Medscape Medical News.

"No one substance, including vitamin E acetate, has been identified in all of the samples tested," she said. "Importantly, identifying any compounds that are present in the samples will be one piece of the puzzle but will not necessarily answer questions about causality. The results from the FDA’s laboratory analysis will be shared with the respective states to aid in their investigations and will help further inform the federal response."  

As of early last week, 215 possible cases of severe lung injury related to vaping had been reported from 25 states, as reported by Medscape Medical News. 

Many patients said their symptoms had started gradually. Those symptoms included difficulty breathing, shortness of breath, and/or chest pain prior to hospitalization. Some patients also experienced mild-to-moderate gastrointestinal symptoms including vomiting and diarrhea, and some reported fever and fatigue. Some became critically ill and required mechanical ventilation.

Two people are believed to have died from severe respiratory illness after vaping. Illinois officials reported the first likely vaping death August 23, as reported by Medscape Medical News, and Oregon health officials reported the second likely case this week. 

For more news, follow Medscape on FacebookTwitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....